My Ovacome
10,932 members13,304 posts

Clots

Who knew blood clots are common if you have cancer? I had s call this afternoon from hospital to say they have picked up off my CR Scan that I have a clot & could I go in urgently. 5 hrs later I’m home having had an injection which I’m going to have to have every day for 3 months. I’m lucky they spotted it but I hadn’t even realised they are a common side effect, has anyone else experienced this?

21 Replies
oldestnewest

Scotty22, yes I too had to go on blood thinner injections due to a clot. I was on them for a year as I was part of a clinical trial to see if oral medications were as effective as injections. I am currently on oral blood thinners as I have reoccurred and so must continue taking them. Nice and mild but overcast here in Toronto Canada.

Reply

Yes, I think I did know this both the cancer itself and some treatments. I think, if I’m right, it was blood clots that caused Claire’s strokes.

Reply

I believe so and she had clear cell. I have inferred from doctors that it it clear cell that is the biggest problem but not sure about other types.

1 like
Reply

I had bilateral pulmonary emboli (clots) picked up on a ct scan as an incidental finding and have been on blood thinning injections since. I've been told I will need them for the foreseeable future. Xx

1 like
Reply

I had a pulmonary embolism which was picked up on my MRI during diagnosis, I too had to go to the hospital urgently for an injection and I then injected myself with heparin for 8 months both before and during chemo and met other people at Christies who were also injecting. Not uncommon it seems. If it’s any comfort I was told by the prof that the injections help protect the veins during chemo so a bit of a mixed blessing. Take care and keep as well as you possibly can ❤️Xx Jane

1 like
Reply

I too had a pulmonary embolism , discovered from a scan , about 15 months ago , I inject myself daily and it's really not a problem ,don't even think about it now - in the big scheme of things.Glad they found it ,it is fairly common .

Good luck x

1 like
Reply

Thanks for your reply x

Reply

I was told by my consultant that I would have those boots on during surgery that prevent clots.

It is well documented about clots and cancer.

There has been a lot about it in the media lately.

Take care x

Reply

Yes PE IN 2014 whilst on chemo

Lynne x

Reply

Hi the same thing happened to me,I injected myself for 2 weeks,but I had the option of tablets which I will be taking for 6 months x

Reply

Yes. I have clear cell ovarian cancer which is particularly a risk for clots. I had a pulmonary embolism straight after surgery and had to inject for 7 months . Then I was told to continue with blood thinners as I have clear cell. I tried rivaroxaban but felt very sick on this and am now trying apixaban.

Reply

Think the onc also said that chemo makes you more at risk and I had to continue to inject until 2 weeks after chemo finished.

Reply

Hi, I also had a PE which was picked up on a CT scan. Had to return to hospital and go on blood thinners for a few months. My oncologist said they were more common if you had cancer, chemo and an operation.

Best wishes xx

1 like
Reply

Well I’ve had all three LOL so I guess I can’t complain. I just wish the injections didn’t sting as much as they do. Just another chapter in my life novel xx

Reply

Had the injections for one month after surgery (for some reason I thought everyone had them post cancer surgery???). My partner had to do them for me as I hate injections. He would hide behind doors with the jabber and then quickly jab it in my leg before I'd had too long to think about it (pre-agreed tactics!)

Initially had it in my arm but there was no fat there (underweight due to the cancer) and it hurt quite a bit. Relieved when district nurse told us to do it in the thigh fat!

It did mean the bleeding lasted for longer than expected. Was miffed that I had to wear sanitary towels for a month. Bleeding stopped two days after the injections finished, so I could definitely see them working.

Reply

I had a clot near my port in superior vena cava.

It was diagnosed after I had swelling on both sides of my neck—had to give myself daily heparin shots for two months—and now take a xeralto pill (blood thinner every day)

2 likes
Reply

I developed a number of clots in my heart which caused me to have a major heart attack in June.

I too have clear cell type but I was told that the clotting was primarily a side effect of the 2nd line Carboplatin chemo which I was on at the time. There is no evidence of heart disease and I do not drink or smoke.

I had surgery to remove the clots and fit a stent. I am now on numerous Meds including blood thinners.

My oncologist tells me that anecdotally it is known this can occur but there is no research data available due to its rarity.

1 like
Reply

OMG you have been through the mill

Reply

Only like the rest of us but we bounce back!

When I was worried after my heart attack I asked my husband whether this meant that everything was starting to fail. No he said you are like an old car where every part is being rebuilt so you end up better than the original ! I liked that idea.

For now I am enjoying the respite from chemo and I am off to the Lake District on Sunday for a bit of luxury with my wonderful husband.

As you said thank goodness they found your clots. The treatment sounds a pain but I am sure you will be over this blip soon.

All the best.

Juliax

1 like
Reply

Enjoy The Lakes!

Reply

Hi Scotty I have been on blood thinning injections for 15 months and will probably be for the foreseeable future. It’s amazing how you can get used to administering them. I used to have an alarm on my phone (a cockerel crowing) to remind me to inject, but now I don’t need it. Whenever I hear a cock crow (admittedly not very often) I think about my blood thinners..

The main thing is that you will protect yourself from clots and any risks associated with them.

Good luck, xxxNetti

1 like
Reply

You may also like...